Montana, 2011

Winter Storm in Montana, February 4 to 5, 2011

February 4 to 5, 2011 · NWS BYZ · 1 event in 1 county or zone

A very unstable and moist northwest flow produced significant snowfall over the Beartooth and Absaroka Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A very unstable and moist northwest flow produced significant snowfall over the Beartooth and Absaroka Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 4, 2:55 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Feb 4, 2:55 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
255 PM MST FRI FEB 4 2011

.SHORT TERM...VALID FOR SAT AND SUN...

ACTIVE WEATHER PATTERN TONIGHT THROUGH THE WEEKEND AS AN UNSTABLE
NORTHWEST FLOW SETS UP OVER THE REGION. FORECAST CONCERNS WILL BE
WINDS THIS EVENING IN THE GAP FLOW AREAS WITH SNOW DEVELOPING LATE
TONIGHT OVER THE EASTERN PLAINS.

GAP FLOW WINDS STILL POSSIBLE THIS EVENING IN LIVINGSTON AND THE
NYE AREA AS UPPER FLOW BACKS TO THE WEST WITH APPROACHING SHORT
WAVE. STRONG SURFACE GRADIENT IS IN PLACE AND EXPECTED WINDS TO
GUST TO NEAR 60 MPH IN THESE AREA THROUGH THE LATE EVENING HOURS.
VERY UNSTABLE NORTHWEST FLOW DEVELOPING LATE TONIGHT WITH STRONG
WAVE MOVING THROUGH. STEEP LAPSE RATES/STRONG QG FORCING AND
INCREASING MOISTURE WILL MOVE INTO THE AREA WITH THE UPPER WAVE.
THIS WILL BRING PERIODS OF SNOW...MAINLY EAST OF BILLINGS TO BAKER
AND SOUTH TO SHERIDAN LATE TONIGHT THROUGH SATURDAY. THE HEAVIEST
SNOWFALL WILL BE OVER THE NORTHEAST BIG HORN MOUNTAINS WHERE
DENDRITIC LAYER LOWERS TO MOUNTAIN TOP LEVEL. CROSS SECTIONS
SHOWING DEEP LIFT THROUGH THIS LAYER WHICH WILL BRING PERIODS OF
HEAVY SNOW LATE TONIGHT THROUGH SATURDAY EVENING AND HAVE ISSUED A
WINTER STORM WARNING STARTING 07Z TONIGHT THROUGH 04Z SATURDAY. 12
TO 16 INCHES OF SNOW WILL BE POSSIBLE OVER THE NORTHEAST BIG HORN
MOUNTAINS. NORTH WEST FLOW WILL BRING PERIODS OF HEAVY SNOW TO THE
NORTH FACING SLOPES OF THE BEARTOOTH/ABSAROKA MOUNTAINS BUT
AMOUNTS ARE EXPECTED TO STAY JUST BELOW WARNING CRITERIA. SNOW
ALSO DEVELOPING FROM SHERIDAN COUNTY NORTH AND EAST LATE TONIGHT
INTO SATURDAY. COLD AIR RETURNING OVERNIGHT WITH THE UPPER WAVE
AND WILL BRING SNOW TO SOUTHEAST MONTANA. SNOW AMOUNTS OF 2 TO 4
INCHES WILL BE POSSIBLE ALONG WITH GUSTY NORTHWEST WINDS LATE
TONIGHT THROUGH SATURDAY. ISSUED A SNOW AND BLOWING SNOW ADVISORY
FOR SHERIDAN COUNTY AND ALL OF SOUTHEAST MONTANA FOR TONIGHT
THROUGH SATURDAY. DOWNSLOPE WINDS WILL LIMIT SNOW POTENTIAL FOR
BILLINGS WEST OVERNIGHT. TEMPERATURES FALLING TO BELOW SEASONAL
VALUES OVER THE WEEKEND HIGHS EXPECTED IN THE 30S TOMORROW AND
INTO THE 20S ON SUNDAY.

A POTENT STORM SYSTEM WILL BEGIN MOVING INTO SOUTH CENTRAL
MONTANA SUNDAY NIGHT AND COULD BRING SIGNIFICANT SNOWFALL TO THE
WESTERN AREAS. STRONG ISENTROPIC LIFT WITH THIS SYSTEM ALONG WITH
VERY STRONG QG FORCING. HIGHLITES WILL MORE THAN LIKELY BE
NEEDED FOR THIS STORM SYSTEM BUT WILL HOLD OFF FOR NOW GIVEN
CURRENT WINTER HIGHLITES. RICHMOND

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

VERY INTERESTING AND ACTIVE WEATHER PATTERN SHAPING UP EARLY NEXT
WEEK. THE POTENTIAL EXISTS FOR A SIGNIFICANT PLAINS SNOW EVENT
SUNDAY NIGHT THROUGH MONDAY NIGHT...AND A RETURN TO WELL BELOW
NORMAL TEMPS THE FIRST HALF OF NEXT WEEK.

POTENT SHORTWAVE COMING OUT OF THE GULF OF ALASKA WILL COMBINE
WITH A STRONG ARCTIC HIGH PRESSURE DROPPING INTO EASTERN MONTANA
TO BRING US A GOOD CHANCE OF SNOW BEGINNING SUNDAY NIGHT. LATEST
MODEL RUNS IN BETTER AGREEMENT SHOWING SURFACE LOW TRACKING SE
ALONG WESTERN PERIPHERY OF CWA. HOWEVER...THIS FORECAST TRACK MAY
DEVIATE A BIT BEFORE SUNDAY. WITH AMPLE PACIFIC MOISTURE...STRONG
ISENTROPIC LIFT...STRONG FRONTOGENETICAL FORCING THROUGH A
DEEPENING DENDRITIC LAYER AND UPSLOPE FLOW...A PERIOD OF FAIRLY
HEAVY SNOW IS CERTAINLY POSSIBLE ACROSS WESTERN HALF OF THE
REGION. LOCATIONS WHICH COULD BE AFFECTED BY HEAVY SNOW INCLUDE
BILLINGS AND LIVINGSTON. RAISED POPS AND SNOW AMOUNTS ACCORDINGLY
FOR MONDAY...ESPECIALLY WEST AND CENTRAL PARTS. COLDER/DRIER AIR
AND THE BAROCLINIC ZONE SHIFTING TO OUR SOUTH SHOULD RESULT IN
LESSER CHANCES OF SNOW TUE TO THURS...THOUGH WE REMAIN UNDER NW FLOW
ALOFT.

TEMPS WILL BE MUCH COLDER LATE MON TO THURS IN THE WAKE OF THE
SURFACE LOW AS STRONG SFC RIDGING BUILDS FROM CANADA. MODELS
CONTINUE TO BE COLD AND WITH FRESH SNOW COVER...PROBABLY LOOKING
AT NO WARMER THAN SINGLE DIGIT TO MID TEEN HIGHS ON MON...IF
THAT...AND BELOW ZERO LOWS BY TUE/WED. COULD SEE A WARMING TREND
LATE THURS INTO FRI AS AN UPPER LEVEL RIDGE TRIES TO BUILD IN
FROM THE WEST.

WILL KEEP HIGHLIGHTS FOR POTENTIAL FOR SNOW MON AND A RETURN TO
MUCH COLDER TEMPS MON TO WED IN THE HAZARDOUS WEATHER OUTLOOK.
ANYONE PLANNING TRAVEL OR OUTDOOR ACTIVITIES THE FIRST PART OF
NEXT WEEK SHOULD WATCH THE FORECAST CAREFULLY.

STC/RICHMOND

&&

.AVIATION...

GUSTY SW-W WINDS WILL CONTINUE ALONG THE EASTERN SLOPES OF THE
MOUNTAINS TONIGHT. EXPECT GUSTS UP TO 45 KTS AT KLVM AND UP TO 35
KTS AT K3HT TONIGHT. 30 KT GUSTS WILL EXTEND AS FAR EAST AS KBIL.

A MOIST DISTURBANCE APPROACHING FROM THE NW WILL BRING INCREASING
CHANCES OF RAIN AND SNOW THROUGH THE PERIOD. MVFR POSSIBLE ACROSS
THE REGION OVERNIGHT INTO SATURDAY. MOUNTAIN SNOW AND MOUNTAIN
OBSCURATIONS ARE LIKELY THROUGH THE PERIOD.

STC

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 033/040 020/024 008/015 908/009 905/015 004/024 018/035
    56/O    45/J    58/S    32/S    21/B    12/J    21/B
LVM 030/035 014/022 010/019 906/012 905/014 008/026 021/036
    55/S    25/J    68/S    42/S    22/J    22/J    21/B
HDN 030/040 020/024 003/015 908/009 906/014 002/025 014/034
    87/O    65/J    58/S    32/S    21/B    12/J    21/B
MLS 029/036 018/019 908/007 912/009 909/009 906/016 009/029
    68/S    65/J    34/S    11/B    11/B    11/B    11/B
4BQ 029/037 017/023 902/008 911/009 910/010 909/024 011/031
    89/O    65/J    46/S    21/B    11/N    12/J    21/B
BHK 027/029 016/017 910/003 919/006 913/005 910/013 004/026
    78/S    65/J    23/S    11/B    11/B    11/B    11/B
SHR 029/038 018/024 002/014 908/009 908/011 905/028 012/032
    8+/O    55/J    37/S    42/S    21/B    12/J    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9
      PM MST SATURDAY FOR ZONES 30>33-36>38-57-58.
     WIND ADVISORY IN EFFECT UNTIL 6 AM MST SATURDAY FOR ZONES
      65-66.
WY...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9
      PM MST SATURDAY FOR ZONE 99.
     WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM
      MST SATURDAY FOR ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Feb 4, 3:13 PM MST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
313 PM MST FRI FEB 4 2011

MTZ028>042-056>058-063>068-WYZ098-099-052215-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
313 PM MST FRI FEB 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

STRONG WESTERLY WINDS WILL CONTINUE IN THE LIVINGSTON AND NYE
AREAS THROUGH LATE THIS EVENING. WINDS SPEEDS OF 25 TO 40 MPH
WITH GUSTS TO 60 MPH ARE EXPECTED. IN ADDITION...STRONG WEST
WINDS WILL ALSO BE POSSIBLE OVER THE HARLOWTON VICINITY WITH
SPEEDS OF 25 TO 35 MPH AND GUSTS TO 50 MPH. PEOPLE DRIVING IN
THESE AREAS...INCLUDING INTERSTATE 90 FROM BIG TIMBER TO
LIVINGSTON...AND HIGHWAY 191 THROUGH HARLOWTON...SHOULD BE
PREPARED FOR DANGEROUS CROSSWINDS THROUGH EARLY TONIGHT.

A STRONG DISTURBANCE WILL MOVE INTO THE REGION TONIGHT AND WILL
BRING AREAS OF RAIN AND SNOW. RAIN WILL CHANGE OVER TO ALL SNOW
BY SATURDAY MORNING AND BECOMING HEAVY AT TIMES OVER SOUTHEAST
MONTANA AND THE NORTHEAST BIG HORN MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW AND COLD TEMPERATURES WILL CONTINUE OVER THE WEEKEND AND
THROUGH THE MIDDLE OF NEXT WEEK. A FEW INCHES OF ACCUMULATION IS
POSSIBLE OVER THE PLAINS OF SOUTHEAST MONTANA SATURDAY THROUGH
SATURDAY NIGHT WITH GUSTY WINDS PRODUCING AREAS OF BLOWING SNOW.
HEAVY SNOW WILL CONTINUE OVER THE NORTH TO NORTHEAST FACING SLOPES
OF AREA MOUNTAINS.

A POTENTIALLY STRONGER STORM SYSTEM WITH SIGNIFICANT SNOWFALL
WILL MOVE INTO THE AREA LATE SUNDAY NIGHT AND IMPACT THE REGION
THROUGH TUESDAY. PEOPLE WHO PLAN ON TRAVEL OR OUTDOOR ACTIVITIES
THROUGH THE FIRST PART OF NEXT WEEK SHOULD MONITOR THE LATEST
FORECASTS FOR UPDATES AND POSSIBLE WARNINGS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Absarokee / Beartooth Mountains

When
February 4, 6:00 PM MST to February 5, 2:00 PM MST
Where
Absarokee / Beartooth Mountains forecast zone
Reported by
SNOTEL
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

Several snotels received 12-18 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284557.